Florida, 2013

Damaging Winds in Florida, July 21 to 23, 2013

July 21 to 23, 2013 · NWS TAE · 20 events in 8 counties and zones

Scattered to numerous showers and thunderstorms occurred during July 21-23 with some storms becoming severe and knocking several trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred during July 21-23 with some storms becoming severe and knocking several trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 10:15 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 10:15 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT Sun Jul 21 2013

.NEAR TERM [Through Tonight]...
A fairly zonal pattern at upper levels exists over the United States
today, with a broad upper trough covering much of the northern half
of the country and generally light flow over the South.  However, a
weak shortwave at upper levels currently sits over the southern
Mississippi River basin, and is projected to move into northwestern
parts of our region by this evening.  Ahead of this feature and on
the west side of the Bermuda High, moist southwesterly flow will
continue through this period over our CWA, with PWAT values at or
above 2" projected over much of the region.

Showers and thunderstorms are already beginning to increase in
coverage over parts of our CWA this morning, especially in parts of
Alabama, Georgia, and the Florida Panhandle.  According to the latest
CAM guidance, these regions will have the highest chances of
precipitation through the rest of the period, though the Big Bend
could receive some scattered showers and thunderstorms this
afternoon as well.  While widespread flooding is not expected in our
region today due to the relatively fast storm motion, some areas of
flash flooding could occur in bands where the storms train over the
same regions.  Bumped up highs a couple degrees in the Big Bend
region, where there is currently less cloud cover than over the rest
of the region.  Highs there are expected to reach the low 90s, with
highs likely remaining in the 80s elsewhere.

&&

.SHORT TERM [Monday Through Tuesday]...
One item that keeps coming to mind if we are unable to shake this
wet and troughy pattern across the SE US (for the second consecutive
summer nonetheless), is that Tallahassee may soon become known as
the Seattle of the South, only with much more rainfall and higher
temps. Not really much else of value to add, other than that PoPs
will continue above climo and Max temps will continue below, and the
disturbed pattern and strong 1000-700mb Mean Layer Vector Winds will
make the Sea Breeze very difficult to develop.

&&

.LONG TERM [Tuesday Night through Saturday]...
The GFS and ECMWF continue to agree that a broad long wave trough
will be the dominant large scale weather feature over the
Southeast. During this time there will likely be multiple minor
short waves rotating through the base of the trough, enhancing our
rain chances at times as both models forecast plenty of deep layer
moisture and CAPE. While the MOS PoP consensus is above
climatology, we will forecast a fairly diurnal cycle, with the
greatest PoP during the afternoon & evening hours (even though
sometimes MCS's can affect our area overnight in this type of
pattern). Despite the above-climo PoPs, the MOS consensus high
temperatures are in the lower to mid 90s, which is near climo.
It's interesting to note that the 1000-700mb lapse rates are
forecast to be steeper than normal (6-7 C/km) through much of this
period, with the GFS being the most unstable. While the mid
tropospheric winds are not expected to be very strong, the
thermodynamics may be more supportive of pulse severe storms than
what we have seen in recent days.

&&

.AVIATION [Through 12z Monday]...
Expecting scattered +SHRA today with a few TS today. It should be
an early start with SHRA before midday possible mainly at
DHN/ABY/VLD. Expect TSRA all sites by 18z or later as storm
coverage increases. Most storms will be capable of IFR conditions,
though a brief drop into the LIFR range is possible, primarily due
to heavy rain reducing visibilities. Storms should diminish a few
hours after sunset leaving the potential for another night of low
IFR ceilings, particularly at DHN/ABY/VLD.

&&

.MARINE...
Light to moderate west to southwesterly winds and corresponding
seas are expected to continue through much of the period, as the
Synoptic scale pressure pattern remains a bit above normal from the
usual summer doldrums.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...
Due to the recent heavy rainfall across the eastern Florida Big
Bend, area rivers are on the rise, and minor flooding could be
possible along parts of the Aucilla and Econfina rivers during the
next couple of days, although widespread additional heavy rainfall
is not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   91  73  89  73  90 / 60  20  60  40  60
Panama City   85  75  87  76  87 / 60  30  60  40  50
Dothan        87  72  89  72  91 / 70  40  70  40  60
Albany        88  73  89  73  91 / 70  40  60  40  60
Valdosta      91  72  90  73  90 / 70  40  60  40  60
Cross City    89  73  90  73  89 / 50  20  50  30  50
Apalachicola  86  75  87  76  86 / 50  20  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey/Lahr
SHORT TERM...Gould
LONG TERM...Fournier
AVIATION...Godsey
MARINE...Gould
FIRE WEATHER...Lamers
HYDROLOGY...Lamers

In the hours before

Special weather statement, Jul 21, 1:12 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 PM EDT SUN JUL 21 2013

FLZ018-211900-
INLAND JEFFERSON FL-
212 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON COUNTY
IN NORTH FLORIDA...

* UNTIL 300 PM EDT

AT 209 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF MONTICELLO...OR NEAR LLOYD...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  MONTICELLO BY 230 PM EDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3055 8364 3055 8367 3054 8367 3054 8370
      3052 8371 3052 8373 3047 8373 3043 8402
      3052 8403 3053 8398 3056 8399 3066 8377
      3065 8361 3058 8361
TIME...MOT...LOC 1812Z 255DEG 20KT 3049 8397

38-GODSEY

The radar

The Tallahassee radar (KTLH), 47 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 21, 1:24 PM EST
Where
Jefferson County, Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.540, -83.870

Three trees were blown down.

Thunderstorm Wind, Madison

When
July 21, 2:12 PM EST
Where
Madison County, 2.51 mi WNW of Pinetta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.609, -83.386

A tree was blown down on Rocky Ford Rd, north of Captain Buie Rd, and just east of Cherry Lake.

Thunderstorm Wind, Leon

When
July 22, 9:38 AM EST
Where
Leon County, 1.5 mi WSW of Apalachee Regional Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.411, -84.173

A large oak tree was blown down across Old St. Augustine Road near Verdura Way.

Thunderstorm Wind, Madison

When
July 22, 10:35 AM EST
Where
Madison County, 1.42 mi N of Greenville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.491, -83.631

A tree was blown down on Highway 221 just north of Greenville with no other damage reported in the area.

Thunderstorm Wind, Walton

When
July 23, 4:40 PM CST
Where
Walton County, 1.85 mi SE of Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.859, -86.250

A tree was blown down 1.5 miles north of Highway 2A on Highway 331N.

Thunderstorm Wind, Walton

When
July 23, 4:42 PM CST
Where
Walton County, 1.78 mi E of New Harmony
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.850, -86.250

A tree was blown down on County Road 2A near U.S. Highway 331.

Thunderstorm Wind, Holmes

When
July 23, 5:12 PM CST
Where
Holmes County, Bonifay
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.780, -85.680

Numerous trees were blown down, including one tree that fell and damaged a porch in Bonifay.

Thunderstorm Wind, Walton

When
July 23, 5:12 PM CST
Where
Walton County, 2.39 mi SSW of Douglas Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.650, -85.990

A tree was blown down on County Highway 183.

Thunderstorm Wind, Jackson

When
July 23, 5:17 PM CST
Where
Jackson County, 2.14 mi NNE of Jacobs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.920, -85.382

Multiple trees were blown down on U.S. Highway 231 south of Campbellton.

Thunderstorm Wind, Jackson

When
July 23, 5:20 PM CST to 5:45 PM CST
Where
Jackson County, Malone to Bascom
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.950, -85.160

Numerous trees were blown down across northern Jackson county.

Thunderstorm Wind, Walton

When
July 23, 5:21 PM CST
Where
Walton County, Redbay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.590, -85.940

A tree was blown down on County Highway 81.

Thunderstorm Wind, Washington

When
July 23, 5:24 PM CST
Where
Washington County, 1.5 mi NNE of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.640, -85.700

A tree and a power line were blown down near Bruner Dairy Road in Vernon.

Thunderstorm Wind, Jackson

When
July 23, 5:30 PM CST
Where
Jackson County, 3.05 mi WSW of Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.760, -85.280

A tree was blown down on New Hope Rd near I-10.

Thunderstorm Wind, Jackson

When
July 23, 5:35 PM CST
Where
Jackson County, 3.15 mi NW of Simsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.710, -85.210

A tree was blown down on Iron Bridge Road near the Chipola River.

Thunderstorm Wind, Washington

When
July 23, 5:36 PM CST
Where
Washington County, 0.69 mi S of Orange Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.650, -85.510

A tree was blown down on Suggs Rd.

Thunderstorm Wind, Washington

When
July 23, 5:36 PM CST
Where
Washington County, 1.15 mi S of Bradford
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
30.633, -85.549

A barn was destroyed on Rolland Rd. Monetary damage was estimated.

Thunderstorm Wind, Washington

When
July 23, 5:42 PM CST
Where
Washington County, 2.01 mi NNW of Crystal Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
30.465, -85.698

Trees fell on a home near Peaceful Lane. Monetary damage was estimated.

Thunderstorm Wind, Gadsden

When
July 23, 7:03 PM EST
Where
Gadsden County, Chattahoochee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.700, -84.840

Multiple trees were blown down around Chattahoochee.

Thunderstorm Wind, Gadsden

When
July 23, 7:33 PM EST
Where
Gadsden County, Lake Talquin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.440, -84.550

Trees were blown down around Lake Talquin.

Thunderstorm Wind, Leon

When
July 23, 7:55 PM EST
Where
Leon County, 1.03 mi ESE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.506, -84.203

A tree was blown down on Centerville Road and Cameron Chase Drive in Tallahassee blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469382, 469383, 469384, 469385, 469386, 469388, 469392, 469397, 469387, 469389, 469398, 469390, 469401, 469400, 469391, 469396, 469395, 469393, 469394, 469399.